Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Charleston, SC

June 14, 1997Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 1997, 6:57 PM EDT for Liberty County, Long County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 6:57 PM EDT (22:57 UTC)
Expired
Jun 14, 1997, 8:00 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:15 PM EDTThunderstorm Wind 50Ludowici, GATrees and large limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 142258 RRA
SVRCHS
GAC179-183-150000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...LIBERTY COUNTY...LONG COUNTY
 
 
SEVERE THUNDERSTORMS WILL MOVE ACROSS THE COUNTIES DURING THE NEXT HOUR.
EXPECT THESE STORMS TO BE NEAR LUDOWICI AND HINESVILLE BY 705 PM.
 
REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:31 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 2:31 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SAT JUN 14 1997

BUSY W/SVR WX SO WILL KEEP IT SHORT. 5H SHORTWAVE TROF TO MOV THRU THIS
EVE AND OFF THE CST BY 12Z. GUID TEMPS AND POPS SIMILAR...SO WILL NOT
DEVIATE TOO MUCH...SCA CAN STAY UP TONIGHT WITH FNT MOVG THRU.

.S CST...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM...
.TONIGHT...MOSTLY CLOUDY A 40 PCT CHC OF TSTMS...MAINLY THIS EVENING...
SOME MAY BE SEVERE. LOW AROUND 70. SOUTHWEST WIND 15 MPH THIS EVENING
BECOMING NORTHWEST 10 MPH LATE.
.SUNDAY...MOSTLY CLOUDY IN THE MORNING BECOMING MOSTLY SUNNY IN THE
AFTERNOON. HIGH IN THE MIDDLE 80S. NORTH WIND 10 TO 15 MPH.
.SUNDAY NIGHT...MOSTLY CLR. LOW IN THE UPPR 60S INLND TO THE LWR 70S CST.
.MONDAY...MOSTLY SUNNY. HIGH IN THE LOWER 80S CST TO THE UPPR 80S INLND.

.CWF...
.SMALL CRAFT ADVISORY...
.TONIGHT...SW WIND 20 KT. SEAS 5 FT. SHOWERS AND TSTMS.
.SUN...NW WIND 15 KT SHIFTING NE IN THE LATE AFTN. SEAS 5 FT.
.SUN NIGHT...NE WIND 15 KT OR LESS. SEAS 4 FT.
.MON...NE WIND 15 KT SHIFTING SE IN THE LATE AFTN. SEAS 4 FT.

MRV

In the hours before

Local storm report, Jun 14, 3:07 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
307 PM EDT SAT JUN 14 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0115 PM    PULASKI                   GA   WIND DAMAGE
06/14/97   CANDLER                        TREES DOWN AND SHEDS
                                          OVERTURNED.

TJR
Local storm report, Jun 14, 3:08 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
307 PM EDT SAT JUN 14 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0115 PM    PULASKI                   GA   WIND DAMAGE
06/14/97   CANDLER                        TREES DOWN AND SHEDS
                                          OVERTURNED.

TJR
Special weather statement, Jun 14, 3:45 PM EDT, 3 hours 12 minutes before
SCZ040-042>045-047>050-502-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SAT JUN 14 1997

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTH COASTAL COUNTIES
OF SOUTH CAROLINA HAS BEEN DISCONTINUED.

A LINE OF STRONG THUNDERSTORMS HAS MOVED OFF THE COAST AS OF 345 PM AND
THE THREAT FOR SEVERE WEATHER HAS NOW DIMINISHED.
Special weather statement, Jun 14, 3:48 PM EDT, 3 hours 9 minutes before
SCZ040-042>045-047>050-502-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SAT JUN 14 1997

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTH COASTAL COUNTIES
OF8 SOUTH CAROLINA HAS BEEN DISCONTINUED.

A LINE OF STRONG THUNDERSTORMS HAS MOVED OFF THE COAST AS OF 345 PM AND
THE THREAT FOR SEVERE WEATHER HAS NOW DIMINISHED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:21 PM EDTSevere Thunderstorm WarningCHSScreven54 min
Jun 14, 1:50 PM EDTSevere Thunderstorm WarningCHSBulloch40 min
Jun 14, 1:59 PM EDTSevere Thunderstorm WarningCHSTattnall61 min
Jun 14, 5:59 PM EDTSevere Thunderstorm WarningCHSTattnall61 min
Jun 14, 6:23 PM EDTSevere Thunderstorm WarningCHSEvans37 min
Jun 14, 6:44 PM EDTSevere Thunderstorm WarningCHSBryan46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.